• Psychology Question: What happens when a psychiatrist makes matters worse?

    Asked by RadwaH on Monday, June 10, 2013

    Psychology Question: What happens when a psychiatrist makes matters worse?

    So we figured out that since my mom has been in the cancer problems for so long, she needed psychological help in addition to some family problems, things were becoming more and more complicated. We contacted a cancer psychologist that met up with my mom twice. The psychologist was actually helping a little and my mom was slowly but gradually restoring her health, however, the psychologist surprisingly told my mom that she needs "Professional" help and medical assistance, therefore, she recommended a psychiatrist. My mom met up with him once. He prescribed 3 drugs which were basically anti-depressants.. after 2 days of taking the medication (Beside taking her regular cancer medication which is xeloda) she lost her appetite completely and she can't keep food down. her physical situation became worse and she was admitted into the hospital since she became V.weak. Do u think some sort of interaction happened between drugs? or is it just side effects? stop AD?my mom is improving slowly

    12 Answers from the Community

    12 answers
    • abrub's Avatar

      Sounds a bit like jumping the gun to me; to prescribe a variety of anti-depressants on a first visit. Yes, meds can have additive side effects, and most anti-depressants are eased into. Bring your mom's primary care into the loop, or her primary onc. Something doesn't sit well re the psychiatrist (and I speak from personal experience. Mine is a treasure.)

      over 3 years ago
    • Tracy's Avatar

      I would be surprised if the antidepressants caused this but a good psychiatrist should be in the loop on the whole process. It is not a surprise that she would need medication to help cope with cancer, but the fact that she has seen him only once is a surprise. Normally they start slow and build up dosages. Every time I have seen someone it has been in partnership with my primary care doctor to get my medications in balance. Cancer is a difficult diagnosis to live with, make sure she gets her doctors talking to each other. I hope I have helped, Tracy

      over 3 years ago
    • Clyde's Avatar

      I have had strange reactions to pharmaceuticals for as long as I can remember so I'm not surprised by this. Speak to her primary about the situation (and the drs taking care of her in the hospital). It seems strange to prescribe so many after a first visit. More so if he had not checked her history or spoken to her onc (you can answer that). Good luck.

      over 3 years ago
    • Bug's Avatar

      Hi, RadwaH. I agree with the other folks. Prescribing all those drugs on the first visit seems strange. Checking in with her primary care and/or oncologist might be a good idea. I hope your mom finds the help she needs.

      over 3 years ago
    • Julie99's Avatar

      The social worker I was seeing at my cancer center recommended a psychiatrist for me as well. He was also through the same cancer center & had access to my medical records, meds, and the social workers notes. Army first appointment he prescribed 2 meds and has since increased the dosages.
      Most drugs have side effects that could happen but how each person responds is different.
      The meds I was given on day one have made an unbelievable difference for me especially with the anxiety I have had along the way. I am so thankful for that because I don't know how I would have gotten through it all otherwise.

      over 3 years ago
    • PaulineJ's Avatar

      That's why I don't see psychologist and psychiarist.An hour and drugs is what it;s all about with them.Just my opinion,because what causes my depression is circumstances.The only One who helped me through everything/and it was many throughout my life is God.He's my strength and Savior. Philippians 4:13.

      over 3 years ago
    • PaulineJ's Avatar

      Ask Him for Help


      "So Judah gathered together to ask help from the LORD..."
      (2 Chronicles 20:4, NKJV)

      Scripture says that we are to acknowledge God in all of our ways. One way to acknowledge God is to simply ask for His help. On the way to the grocery store, under your breath, "God, help me to find what I'm looking for. Help this to be a productive trip." That's acknowledging God. You're saying in effect, "God, I need You right now. I want You in my life."

      That simple acknowledgement is an act of faith. It opens the door for Him to direct your steps, even in the little things. God will help you find what you may not have found. He will put you at the right place at the right time. And sure, you can do this without God's help. You can do it in your own strength. But when you learn to hear His voice in the little things, you'll be confident to hear Him in the big things. When you acknowledge God, He breathes His favor on you. You'll come into an anointing of ease. What should have been a struggle won't be a struggle. That's God crowning your efforts with success.

      Today and every day, ask Him for help and let Him lead you and guide you in every area of your life!


      Father, today I confess that I need You. I ask for Your help. I don't want to try to do it on my own. I know that Your ways are higher. Your ways are better. Lead me and guide me as I daily surrender to You in Jesus' name. Amen.

      over 3 years ago
    • Gabba's Avatar

      First of all, contact her PCP or oncologist...secondly, there are other psychiatrists who do wonders with cancer patients (and non-cancer patients also) so just because this one did nothing to improve the situation does not mean you cannot get another referral. I wish you and mom better outcomes! God bless!

      over 3 years ago
    • Nonnie917's Avatar

      I think it is a side affect from the drugs he gave her. They never check to see if they can be taken with the drugs she is already taking so I would venture to say the drugs are causing it and she should get off them right away. Take her back to the other psychologist and tell him/her that this guy just isn't working out and she needs to stay with them because he/she was helping her. They love to pump you full of drugs especially if they are expensive ones because all doctors own stock in the drug companies and the more they sell the more their stock is worth. That is my belief anyway. In the meantime, I would get her off those drugs and talk to her oncologist about an antidepressant that will work with what she is currently taking for her cancer. Better to be safe than sorry. Just my opinion.

      over 3 years ago
    • mcowett's Avatar

      If your gut is questioning the therapist that I say fire him and find another. With mental health it is VERY important to find a therapist who "get's you". Every person regardless of their profession has personal perception of things and they bring it to work. I also agree with abrub regarding the meds. Sounds a bit much.

      over 3 years ago
    • Bug's Avatar

      There was something I meant to mention earlier, RadwaH. If your mom is up for trying again there are a lot of professionals out there. It's important to find the right "fit" and when you do it can be extremely helpful.

      over 3 years ago
    • Ladykarla's Avatar

      It sounds to me like the only thing new added to the mix were the psychiatrist and the 3 meds. I suspect the drugs are too strong for her. He should have met with her while she was in the hospital and adjusted the dosage down or prescribed something else. It does take a couple of weeks to see if those meds are helping. However, three sounds like quite a bit to start. Just some thoughts.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.